

CBE JU Cluster Projects' Workshop on Bio-based materials

"Advancing innovation and industrial up-scale in bio-based materials for agriculture and packaging solutions"



17 June 2025 | 09:00 - 18:30 CET time



White Atrium, Avenue de la Toison d'Or 56-60, B-1060 Brussels, Belgium

Objective

By funding innovative projects that are facilitating the development and adoption of bio-based materials across key industrial sectors, such as agriculture, automotive, construction and packaging, the Circular Bio-based Europe Joint Undertaking (CBE JU) is at the forefront in Europe of innovation in the bio-based sector.

Currently, one third of the projects funded by the CBE JU focus on bio-based materials. Therefore, a cluster projects workshop on this topic is organised with the aim of exploring and showcasing the latest innovations, research, and developments in the bio-based materials sector. In this first edition, this cluster workshop will specifically focus on the use of bio-based materials in agriculture and packaging sectors, giving special attention to circularity and end of life alternatives.

By bringing together the coordinators from CBE JU-funded projects and other relevant Horizon Europe projects, this workshop will foster knowledge exchange and collaboration as well as the identification of challenges and opportunities to accelerate the transition to bio-based solutions in these target sectors. Additionally, the workshop will provide valuable networking opportunities to create synergies among projects funded by CBE JU or other part of the Horizon Europe programme.

Expected Outcomes

- Presentation of cutting-edge research and innovation in the bio-material sector with a focus on scaling up bio-based solutions in agriculture and packaging sectors.
- Assessment of challenges and opportunities for commercialization and market adoption, with special attention to circularity and end of life alternatives.
- Enhanced collaboration between EU-funded projects, resulting in a strengthened network to advance the bio-based economy in Europe.
- Identification of research gaps and priorities for future programmes (e.g. FP10).

Event details

The workshop will be organized in person, with the participation of representatives from the selected projects. It will include a set of presentations from project representatives and a poster session with networking moments to maximize exchanges among participants. Invited attendees will be:

- Coordinators of CBE JU projects and from other relevant Horizon Europe projects funded from Cluster 4, Cluster 6, EIC, etc.
- European Commission services and Executive Agencies (DG RITD, DG ENV, DG GROW, DG AGRI, REA, EIC-EISMEA) and other relevant programmes (PRIMA)
- Biobased Industry Consortium.



Agenda

08:30 - 09:00 - Registration & Coffee

09:00 – 09:20 - Welcome and Introduction from CBE JU Programme Office

09:20 - 10:30 - Session 1: Bio-based materials in Packaging Applications (I)

- 9:20-9:25 Introduction to session (5 min) CBE JU Programme Office
- 9:25-09:40 Keynote presentation (15 min) Ed de Jong (AVANTIUM)
- 09:40-10:25 Project presentations part I (45 min):
 - PEFerence Ed de Jong (AVANTIUM)
 - o TERRIFIC Sara Guerrini (NOVAMONT)
 - HICCUPS Ed de Jong (AVANTIUM)
 - o MANDALA- Carolina Peñalva-Lapuente (AITIIP)
- 10:25-10:35 Q&A session

10:35 - 10:55 - Coffee Break

10:55 – 11:50 - Session 1: Bio-based materials in Packaging Applications (II)

- 10:55-11:40 Project presentations part II (45 min):
 - o CIRCULAR BIOCARBON Cristina Garcia Vera (URBASER SA)
 - WOODCELL Frederic Naves (FIBENOL)
 - o PROMOFER Rafael Jimenez Aguilar (AIMPLAS)
 - o **FURIOUS** Debora Puglia (Università degli studi di Perugia)
- 11:40-11:50 Q&A session

11:50-12:00 - Group photo

12:00 - 13:30 - Poster & Networking session (*) + Lunch

13:30 - 15:10 - Session 2: Bio-based materials in Agriculture

- 13:30-13:35 Introduction to session (5 min) CBE JU Programme Office
- 13:35-13:50 Keynote presentation (15 min) Sara Guerrini (NOVAMONT)
- 13:50-15:00 Project presentations (70 min):
 - o **ELLIPSE** Rafael Jimenez Aguilar (AIMPLAS).
 - UNLOCK Laura Villacián (Tecknopackaging)
 - o B-FERST Javier Brañas (FERTIBERIA CORPORATE SL)
 - LANDFEED Nagore Guerra Gorostegui (NEIKER)
 - Releaf Xialei You (LEITAT)
 - POLYMEER Assunta Marrocchi (Università degli studi di Perugia)
- 15:00-15:10 Q&A session

15:10 - 15:30 - Coffee Break



15:30 – 16:45 - Session 3: Circularity and EoL alternatives for bio-based materials

- 15:30-15:35 Introduction to session (5 min) CBE JU Programme Office
- 15:35-15:50 Keynote presentation(15 min) Kevin O´Connor (University College Dublin)
- 15:50-16:35 Project presentations (45 min):
 - ReBioCycle Kevin O'Connor (University College Dublin)
 - o **PROSPER** Nathan De Geyter (Universiteit Gent)
 - o MoeBIOS Miriam Lorenzo (ITENE)
 - o **RECOVER** Maria José Lopez (Universidad de Almeria)
- 16:35-16:45 Q&A session

16:45 - 17:00 - Wrap-up and closing from CBE JU Programme Office

17:00 - 18:30 - Poster & Networking session (*) + Cocktail

Additional information (*):

In addition to the projects featured in the agenda as part of the speaking programme, the following participating BBI/CBE JU projects will showcase their work in the networking area:

- BioSupPack Rafael Jimenez Aguilar (AIMPLAS).
- BIOnTOP Rafael Alonso (AIMPLAS)
- Polymers-5B Luis Fonseca (IST-ID Associacao do Instituto Superior Tecnico para a Investigacao e o Desenvolvimento)
- VEHICLE Petri Oinonen (Ecohelix)
- o ENZYCLE Miriam Lorenzo (ITENE)

Together with the following participating Horizon Europe and EIC projects:

- SISTERS Carolina Peñalva-Lapuente (AITIIP)
- o IMPRESS Shay HANNON (Teagasc Food Research Centre)
- MIDAS Efthymia ALEXOPOULOU (CRES Center for Renewable Energy Sources and Saving)
- o ANIPH Cristina Blaya (CETEC Centro Tecnológico del Calzado y el Plástico)
- ViSS Cristina Blaya (CETEC)
- PHAntastic Cristina Blaya (CETEC)
- o RAIKU bio packaging Karl Partel (RAIKU)

And the following participating PRIMA projects:

- o BIOrangePack Mario Riolo (Università di Catania)
- STOPMEDWASTE Gianfranco Romanazzi (Università Politecnica delle marche)